Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 186, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2001, 5:47 AM CDT for Nemaha County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 5:47 AM CDT (10:47 UTC)
- Expired
- Sep 7, 2001, 6:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
723
WUUS53 KTOP 071049
SVRTOP
KSC131-071115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 AM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 615 AM CDT
* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF SENECA...OR ABOUT 29 MILES
WEST OF HIAWATHA. ANOTHER SEVERE STORM WAS ABOUT 4 MILES SOUTHWEST
OF CORNING. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT 30 MPH.
* SOME LOCATIONS AFFECTED...
SENECA
ONEIDA
BERN
SABETHA
CORNING
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3982 9616 3958 9614 3958 9580 3999 9579
4000 9605What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:05 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 7, 3:05 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 AM CDT FRI SEP 7 2001 SEVERE WEATHER AND HEAVY RAIN POTENTIAL MAIN FORECAST CONCERNS. CURRENT THUNDERSTORM ACTIVITY FROM NORTHEAST NEBRASKA INTO NORTHCENTRAL KANSAS CONTINUING TO FEED ON STRONG WARM/MOIST ADVECTION IN 40 TO 50KT LOW LEVEL JET JUST TO ITS EAST. EXPECT THIS ACTIVITY TO CONTINUE THROUGH SUNRISE THEN WEAKEN. MODELS NOT TOO FAR APART IN TIMING OF COLD FRONT SWEEPING THROUGH THE PLAINS...BUT LEFT OVER BOUNDARIES FROM THIS MORNINGS CONVECTION COULD PLAY A PART ON LOCATION OF REGENERATION LATER TODAY. HOWEVER TRUE FRONT WILL PROBABLY BE MAIN FOCUSING MECHANISM THIS AFTERNOON...SO WILL GENERALLY FOLLOW AN ETA SOLUTION ON TIMING/ LOCATION OF PRECIPITATION THROUGH THE FORECAST. WITH MOIST AND UNSTABLE AIRMASS ALREADY OVER THE CWA THIS MORNING...DONT THINK IT WILL TAKE MUCH TO FIRE STORMS AS FRONT MOVES INTO THE CWA THIS AFTERNOON. ETA CAPE VALUES AOA 3000J/KG AND STEEPENING LAPSE RATES AHEAD OF UPPER LOW WILL PROVIDE SUFFICIENT ATMOSPHERE FOR LARGE HAIL AND DAMAGING WINDS...AND WILL INCLUDE IN ZONES FOR THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE SUGGEST HEAVY RAIN POTENTIAL. SOME CONCERN FOR FLOOD POTENTIAL AS UPPER FLOW BEGINS TO PARALLEL FRONT LATE TODAY AND TONIGHT. THERE IS STILL ENOUGH UNCERTAINTY IN TIMING OF FRONT THROUGH THE CWA...AND EXACT LOCATION OF HEAVY RAIN TO PRECLUDE A FLOOD WATCH RIGHT NOW. HEAVY RAIN MENTIONED IN ZONES NOW AND WILL CONTINUE. WITH SOMEWHAT MORE PROGRESSIVE MOVEMENT OF FRONT ON LATEST MODEL RUNS...WILL MOVE MOST OF THE RAIN OUT BY SATURDAY MORNING. HOWEVER UPPER LOW/VORT MAX STILL OUT WEST WILL MOVE INTO THE PLAINS SATURDAY NIGHT AND SUNDAY. WILL INTRODUCE A CHANCE FOR SHOWERS THEN UNDER UPPER COLD POOL. TEMPERATURES WILL FOLLOW TREND OF GOING FORECAST...WHICH MATCH MORE CLOSELY THE FWC FOR TODAYS HIGHS...THEN CLOSER TO THE MAV NUMBERS THROUGH THE WEEKEND. WILL NOT CHANGE EXTENDED FORECAST BEYOND SUNDAY. .TOP...NONE 62
In the hours before
Special weather statement, Sep 7, 4:43 AM CDT, 1 hour 4 minutes before
KSZ008-009-020-034-071045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 443 AM CDT FRI SEP 7 2001 SEVERE THUNDERSTORM WATCH 712 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... WASHINGTON CLOUD REPUBLIC OTTAWA . SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 712... CONCORDIA SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS NORTHCENTRAL KANSAS THIS MORNING...HOWEVER SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.
Special weather statement, Sep 7, 5:38 AM CDT, 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 538 AM CDT FRI SEP 7 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTHCENTRAL... NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 4 PM OVER PARTS OF NORTHCENTRAL KANSAS...MOST LIKELY IN A CORRIDOR FROM MARYSVILLE TO ABILENE. SOME SUPERCELL STORMS ARE POSSIBLE DURING THE LATE AFTERNOON...THEN ARE EXPECTED TO FORM A SQUALL LINE AS THEY MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING. THE PRIMARY THREAT WITH THESE SEVERE STORMS IS LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE LATE AFTERNOON. SYNOPSIS: A COLD FRONT WILL MOVE INTO NORTHCENTRAL KANSAS THIS AFTERNOON...AND WILL COMBINE WITH MOIST AND UNSTABLE AIR OVER EASTERN KANSAS...TO PRODUCE THE STRONG TO SEVERE THUNDERSTORMS. THE FRONT WILL MOVE THROUGH EASTERN KANSAS BY LATE EVENING...TAKING THE SEVERE WEATHER THREAT WITH IT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 51 min |
| Sep 7, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 34 min |
| Sep 7, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 34 min |
| Sep 7, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 67 min |
| Sep 7, 5:01 PM CDT | Tornado Warning | TOP | Dickinson | 44 min |
| Sep 7, 5:13 PM CDT | Tornado Warning | TOP | Clay, Geary | 32 min |
| Sep 7, 5:41 PM CDT | Tornado Warning | TOP | Geary, Riley | 34 min |
| Sep 7, 5:44 PM CDT | Tornado Warning | TOP | Dickinson | 46 min |
| Sep 7, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 49 min |
| Sep 7, 6:15 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 30 min |
| Sep 7, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 14 min |
| Sep 7, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.